angioedema, choking, man sticks out his tongue while coughing

Millions of people take antidepressant medications like escitalopram (Lexapro), citalopram (Celexa), fluoxetine (Prozac), paroxetine (Paxil) or sertraline (Zoloft). These are known as SSRIs (selective serotonin reuptake inhibitors). People get so used to taking their medicine they may not think twice about adding another drug, especially if it is something that seems innocuous, like cough medicine. But we worry about an often misdiagnosed condition called serotonin syndrome when such drugs are combined. Here is just one story:

Serotonin Syndrome?

Q. I take Lexapro for depression. I’ve been fighting colds for weeks, and to treat my cold symptoms, I started taking Robitussin DM cough syrup.

A few days ago, I began to experience some strange hot/cold/tingly sensations in my legs and arms. This has happened only once before, about a year ago, right after my doctor increased my dose of sertraline. (At that time, I also had muscle spasms along with the weird sensations.)

This problem went away when the doctor dropped the dose of sertraline and then switched me to Lexapro. I’ve read about serotonin syndrome and I think that’s what I had. I assume the similar symptoms I’m experiencing now are due to a drug interaction of cough syrup with Lexapro. Is that possible?

A. Antidepressants like sertraline (Zoloft) and escitalopram (Lexapro) affect levels of the neurotransmitter serotonin. So can the cough suppressant dextromethorphan (the DM in your cough syrup). Combining the two may result in serotonin syndrome (Primary Care Companion for CNS Disorders, vol. 14, no. 6, 2012; BMJ Case Reports, Aug. 7, 2017).

Symptoms of Serotonin Syndrome:

Symptoms of serotonin syndrome can include fever, sweating, rapid heart rate, flushing, high blood pressure, nausea and diarrhea. People may also experience anxiety, agitation and confusion, muscle twitching, tremor and shivering.

The strange sensations you describe have also been reported occasionally as part of this potentially dangerous syndrome (British Journal of Clinical Pharmacology, Dec. 2004).

Before taking other OTC medicines, be sure to ask the pharmacist if there might be an interaction with your antidepressant.

Learn More About Serotonin Syndrome:

We are especially sensitive to this topic because we lost someone we loved as a result of serotonin syndrome. This is not an arcane academic topic for us. Here is a link to the story about the tragedy that took Joe’s mother.

Antidepressant Interactions Can Be Deadly

We suspect that serotonin syndrome is frequently misdiagnosed. Always ask about drug interactions when adding a new medicine to the mix. And even something as seemingly simple as a cough remedy might be enough to trigger a dangerous reaction.

Get The Graedons' Favorite Home Remedies Health Guide for FREE

Join our daily email newsletter with breaking health news, prescription drug information, home remedies AND you'll get a copy of our brand new full-length health guide — for FREE!

  1. Cari
    NC
    Reply

    I would not take Lexapro ever again. I went from 138 Lbs to 200 Lbs with it and had all kinds of problems including, but not limited to, vertigo, severe nosebleeds that required ER visits, and so forth. Prior to taking it, I had never been overweight. Vitamin D, exercise, eating right and other modalities such as meditation would be my first attempts at coping with depression. Unfortunately, I was told by my supervisor, at a managed care company, that if i didn’t take an SSRI I’d be fired. I would have been better off being fired. I had some tearful moments related to a job that was toxic. I’m just saying. Try living well (exercise and nutrition) before getting on something where studies show it is not even proven to do anything positive. BTW, when I titrated off of it, the weight just fell off me.

  2. Elena
    VA
    Reply

    Several years ago, my daughter was on a low dose of escitalopram. Suffering from a recent cough, I gave her the generic version of Robitussin DM just before she left for school. Within minutes, she began acting confused and had difficulty walking.

    I remembered something I’d read before about serotonin syndrome and my husband and I took her immediately to an urgent care center near our home. After being checked out there, the doctor told us our daughter was fine and we could leave.

    A few minutes later, she walked back into the room and told us that our daughter was displaying all of the symptoms of serotonin syndrome and that we should get to the hospital ASAP. The doctor in the ER acted like this was no big deal and said she would watch our daughter for several hours to see what would develop.

    Nothing ever did and upon telling our daughter’s physician about this incident, she told us the ER physician should have at least given our daughter a certain medication (what that was, I have no idea).

    All in all, it was a lesson learned that I’ll never forget. I’ll ALWAYS inquire about possible drug interactions from now on.

What Do You Think?

We invite you to share your thoughts with others, but remember that our comment section is a public forum. Please do not use your full first and last name if you want to keep details of your medical history anonymous. A first name and last initial or a pseudonym is acceptable. Advice from other commenters on this website is not a substitute for medical attention. Do not stop any medicine without checking with the prescriber. Stopping medication suddenly could result in serious harm. We expect comments to be civil in tone and language. By commenting, you agree to abide by our commenting policy and website terms & conditions. Comments that do not follow these policies will not be posted. Learn how your comment data is processed.

Your cart

Total
USD
Shipping and discount codes are added at checkout.